Secondary Logo

Journal Logo

Correspondence

Intrathecal baclofen toxicity: An unusual cause of paediatric postoperative coma and respiratory depression

Stroud, Jason; Scattoloni, Joseph; Blasingim, Melanie; Nafiu, Olubukola O.

Author Information
European Journal of Anaesthesiology: June 2014 - Volume 31 - Issue 6 - p 334-336
doi: 10.1097/EJA.0000000000000055

Editor,

Intrathecal baclofen (ITB) is increasingly being used in the management of spasticity and dystonia associated with cerebral palsy because of its high efficacy and few side-effects.1 This approach provides a targeted delivery of baclofen, which allows the achievement of high and consistent cerebrospinal fluid (CSF) baclofen levels with barely detectable plasma baclofen concentrations.2 With the rising prevalence of baclofen pumps in children with cerebral palsy who are undergoing anaesthesia and surgery, it is essential for anaesthesia caregivers to be aware of the possible perioperative complications associated with ITB pumps, as well as the clinical manifestations of baclofen toxicity. We present a case of severe postoperative respiratory depression and coma following ITB pump replacement in a child with spastic cerebral palsy. Institutional review board and parental approval were obtained prior to this report.

A 17-year-old boy with 57 kg of weight and with American Society of Anesthesiologists II status and moderately severe spastic quadriplegia (due to cerebral palsy) was scheduled for an ITB pump change. His previous surgical procedures were uneventful. The operation was performed under general anaesthesia and it lasted 2.5 h. About 45 min after admission to the postanaesthesia care unit, the patient remained ‘very sleepy’, with small pupils, hypotension (87/39 mmHg) and significant bradypnoea (6 to 8 breaths min−1). He was semi-comatose, with global hypotonia and hyporeflexia. His temperature was normal (36.8°C), and heart rate was 54 bpm. He was given two doses of naloxone (0.1 mg intravenously each), with no appreciable response. Arterial blood gas (on supplemental oxygen) revealed mild respiratory acidosis, but was otherwise normal (pH 7.33, PaCO2 = 7.46 kPa, pO2 = 75.3 kPa, HCO3 25 mmol l−1, Na 136 mmol l−1, glucose = 5.94 mmol l−1, Ca2+ = 1.23 mmol l−1). Given the patient's severely depressed conscious state and low respiratory rate, he was re-intubated.

We considered (and excluded) several differential diagnoses such as opioid overdose, residual curarisation, hypothermia, hypoglycaemia, residual anaesthetic effect and possible intracranial vascular event. We then considered the possibility of inadvertent baclofen toxicity. We therefore administered an intravenous test dose of 1 mg physostigmine (∼0.02 mg kg−1) and atropine 0.2 mg, to which the patient had a prompt, vigorous response. He became rousable, opened his eyes, his muscle tone increased and he began coughing and started to struggle to extubate himself. His heart rate increased to 94 bpm and his blood pressure to 123/56 mmHg. He was extubated, and remained fully conscious and communicative for about 40 min, after which he became increasingly somnolent, unresponsive, hypotensive and bradypnoeic again. We administered another 1 mg dose of physostigmine to which he only had a transient response. At this point, his ITB pump was switched off, he was re-intubated and transferred to the ICU. He remained intubated for about 8 h during which his muscle strength improved and he was again extubated. His condition continued to improve, and his ITB pump was recommenced at a dose 15% below the previous dose. He was discharged on the second postoperative day.

This case highlights a potential perioperative complication associated with ITB pump change: inadvertent baclofen toxicity. There are very few reports of baclofen toxicity in the anaesthesia literature,3 making it likely that paediatric anaesthesiologists would have limited experience with recognising the symptoms.

Baclofen is a gamma-aminobutyric acid (GABA) analogue that binds predominantly to GABAB receptors in the superficial layers of the spinal cord where it inhibits the release of excitatory neurotransmitters.1 Its clinical effect is muscle relaxation and it is especially effective for the treatment of spasticity associated with upper motor neuron lesions.1,2 ITB infusion has several advantages including drug delivery very close to its target site of action in the spinal cord, which allows for about a 1000-fold reduction in the dose required for therapeutic efficacy for spasticity reduction.1,2 Furthermore, there is very little transfer of baclofen from the CSF into the plasma and plasma baclofen concentrations are often undetectable in children with ITB infusion units.2 This substantially reduces systemic side-effects and therefore makes ITB infusion an increasingly popular therapeutic option for patients with significant spasticity and dystonia. Several complications have been reported in patients with ITB pumps, including device malfunction, catheter malfunction, programming error, and dose calculation errors leading to inadvertent overdose or underdose.4 The majority of reported overdose states are directly related to refill procedures making it imperative that patients with ITB pumps are closely monitored whenever they undergo procedures that may directly or indirectly affect the ITB unit.5 Our patient's baclofen toxicity occurred soon after a scheduled pump revision, which is consistent with many other reports.

Our patient manifested several features of baclofen toxicity, including depressed sensorium, hypotonia, hyporeflexia, hypotension, bradycardia and bradypnoea.3,5 Unfortunately, many of these signs are seen with other conditions with which anaesthesiologists are more familiar such as opioid overdose, residual curarisation and residual anaesthetic. Management of ITB toxicity is largely supportive.5 After taking steps to maintain the airway, breathing and circulation, the next step is to stop further administration of baclofen by switching off the programmable infusion pump. This requires an ITB device-certified practitioner (usually the surgeon that implanted the device). In circumstances in which an ITB device-trained personnel is unavailable, it is recommended that the pump reservoir be aspirated until it is empty, a manoeuvre that will stall the pump and stop further drug infusion.6 Administration of intravenous or intramuscular physostigmine 0.02 mg kg−1 up to a maximum of 2 mg is also recommended. Although not a specific antagonist to baclofen, physostigmine can antagonise many of the systemic side-effects.7 Physostigmine is a reversible anticholinesterase, although its mechanism of action in baclofen overdose remains unclear.7 The main drawback apart from the systemic cholinergic stimulation is its short duration of action. As in our patient, recurrence of sedation and respiratory depression is common following initial response to physostigmine. Finally, removal of a large volume of CSF (about 25 to 30 ml) is recommended.5 This reduces the concentration of baclofen in the CSF and the intrathecal concentration of baclofen decreases in a caudal to rostral direction.

In summary, we report a case of postoperative coma and respiratory depression associated with ITB pump change. We suspect that this complication was because of an inadvertent baclofen overdose during the process of changing the ITB pump. We would suggest that patients who recently had baclofen pump manipulation be monitored in the postanaesthesia care unit for an extended period and be admitted to a monitored bed. Paediatric anaesthesiologists need to be aware of the potentially life-threatening complications of ITB therapy.

Acknowledgements relating to this article

Assistance with the letter: the authors thank the parents of their patient for giving them permission to report this important adverse event.

Financial support or sponsorship: none.

Conflicts of interest: none.

References

1. Kolaski K, Logan LR. Intrathecal baclofen in cerebral palsy: a decade of treatment outcomes. J Pediatr Rehabil 2008; 1:3–32.
2. Albright AL, Shultz BL. Plasma baclofen levels in children receiving continuous intrathecal baclofen infusion. J Child Neurol 1999; 14:408–409.
3. Anderson KJ, Farmer JP, Brown K. Reversible coma in children after improper baclofen pump insertion. Paediatr Anaesth 2002; 12:454–460.
4. Penn RD. Intrathecal baclofen therapy. Op Tech Neurosurg 2004; 7:124–127.
5. Delhaas EM, Brouwers JR. Intrathecal baclofen overdose: report of 7 events in 5 patients and review of the literature. Int J Clin Pharmacol Ther Toxicol 1991; 29:274–280.
6. Yeh RN, Michele M, Nypaver MM, et al. Baclofen toxicity in an 8-year-old with an intrathecal baclofen pump. J Emerg Med 2004; 26:163–167.
7. Müller-Schwefe G, Penn RD. Physostigmine in the treatment of intrathecal baclofen overdose. Report of three cases. J Neurosurg 1989; 71:273–275.
© 2014 European Society of Anaesthesiology